Hail, St. Charles
- When
- July 5, 2:30 PM CST
- Where
- St. Charles County, Dardenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.770, -90.750
Isolated showers and storms developed across the region. A few of the storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated showers and storms developed across the region. A few of the storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 2:09 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 309 PM CDT Sun Jul 5 2020 .SHORT TERM... (Through Late Monday Night) Issued at 304 PM CDT Sun Jul 5 2020 Isolated thunderstorms are speckling southwestern Illinois and east central Missouri along a weak axis of surface convergence and vorticity maximum. This disturbance continues to be trapped under the weak upper-level flow pattern associated with an expansive ridge across the western two-thirds of the CONUS. The threat for spotty, isolated thunderstorms will continue through the late afternoon and early evening along this convergence axis, then diminish with the loss of surface heating after sunset. Unlike yesterday's more efficient convective mixing that suppressed dew points, more moisture aloft will keep surface moisture elevated through tonight. A mainly clear sky tonight, coupled with weak surface winds, surface high pressure from the north, and higher dew points, introduces the potential for patches of radiation fog across most of the CWA. More impactful visibility restrictions should be confined to valleys and low-lying areas. Monday will feature a greater chance for diurnally-enhanced convection in the afternoon hours, again focused across east central and southeast Missouri and southwestern Illinois. Models are in relative agreement on an axis of moisture convergence setting up across most of the CWA, along with a pesky vorticity lobe. With SBCAPE values exceeding 2000 J/kg, this area should see slightly more widespread thunderstorms. Little to no progression of the upper-level ridge will lead to temperatures returning to the low 90s, and a few places having heat indices touching 100. MRB .LONG TERM... (Tuesday through Next Sunday) Issued at 304 PM CDT Sun Jul 5 2020 The potential for pesky vort maxes meandering across southeast MO and southern IL will continue to bring a threat of diurnally enhanced thunderstorms on Tuesday, with the greatest coverage of scattered storms across the southeast half or so of the CWA during the afternoon and early evening. Present indications are that Wednesday may then be the driest day of the week, but we still can't rule out isolated storms across southeast MO and southern IL. Otherwise heat and humidity will continue to slowly build Tuesday and into Wednesday with peak afternoon heat indices of 100 becoming more common, especially for metro St. Louis. The period from Thursday into Saturday continues to be marked by some uncertainty, with potential for both dangerous heat as well as thunderstorms, with the extent of thunderstorms or convective debris ultimately regulating the magnitude of heat. Unless we are almost directly beneath an upper level high we rarely see a "clean" pattern featuring solely an excessive heat threat. More typical is the evolving pattern late this upcoming week and into the weekend featuring an upper-level ridge/high centered in the southern Rockies building into the Mississippi Valley where we are on the northern or eastern periphery of rising or high heights aloft and some resemblense of west or northwest flow. Guidance continues to show a migratory short-wave tracking from the central Plains and into mid- upper Mississippi along the crest of the strengthening ridge late Wednesday night into Thursday. The operational GFS is especially robust with this initial wave which would likely generate an MCS that could impact the CWA, especially northern sections of the CWA. Timing will be especially critical, as the pattern will feature dew points well into the 70s and potential high temperatures well into the 90s, which would produce peak heat indices of 100+ degrees. Friday and into Saturday the ridge builds more emphatically into the central U.S. but ridge runner short waves and associated convective potential add continued uncertainty to a pattern that favors excessive/dangerous heat. At this point we will continue to message both threats. Ultimately we may need a heat advisory for the St. Louis metro area beginning early this coming week with the expectation of widespread 100 heat indices for 4 or more consecutive days, realizing the magnitude of the worst heat will happen later in the week. Glass MRB && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1233 PM CDT Sun Jul 5 2020 Isolated thunderstorms are possible across east central Missouri and southwestern Illinois this afternoon. These storms are not likely to affect the STL metropolitan terminals, and have been excluded from mention in the TAFs. Outside of this, VFR conditions will prevail through tonight. MVFR fog is expected to develop at the terminals between 10z-13z tomorrow, with the exception of KSTL. VFR conditions then resume for the duration of the period. SPECIFICS FOR KSTL: Isolated thunderstorms are possible across east central Missouri this afternoon. These storms are not expected to impact KSTL. Another chance for thunderstorms exists at KSTL tomorrow afternoon, but confidence is not high enough that the terminal will be impacted to warrant mention in the TAFs. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 320 PM CDT Sun Jul 5 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 320 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through early evening. These storms may be accompanied by heavy downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat and humidity will build through the week. Peak heat indices of 100 degrees and higher will become more common, especially across the St. Louis metro area. There is a chance of thunderstorms across parts of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MRB
The St Louis radar (KLSX), 10 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905776.